Cardiovascular risk in patients with HIV Infection: impact of antiretroviral therapy.
Author(s): Bergersen BM
Affiliation(s): Department of Infectious Diseases, Aker University Hospital, Oslo, Norway. firstname.lastname@example.org
Publication date & source: 2006, Drugs., 66(15):1971-87.
Publication type: Review
Increased coronary heart disease risk in HIV-positive patients using antiretroviral therapy (ART) has been a controversial topic since 1998 when the dyslipidaemic effect of protease inhibitors (PIs) was recognised. Accumulating evidence suggests an association between ART and increased coronary heart disease risk. In 2003, the large, prospective D:A:D (Data Collection on Adverse Events of Anti-HIV Drugs) study reported a 26% relative increase in the rate of myocardial infarction per year of exposure during the first 4-6 years of use. As the HIV-population grows older, infectious disease specialists have to consider unfamiliar areas of internal medicine such as lipid-lowering therapy and smoking cessation. Moreover, the ART regimen itself may be a modifiable risk factor, as there are both class differences and within-class differences in the tendency to increase lipids. Most nucleoside reverse transcriptase inhibitors (NRTIs), including the newer agents tenofovir disoproxil fumarate and emtricitabine, have little or no effect on lipid levels or glucose metabolism. One exception is the highly effective NRTI stavudine, which has a dyslipidaemic profile and a negative effect on glucose metabolism. In contrast the non-nucleoside reverse transcriptase inhibitor nevirapine may increase the 'good cholesterol' high-density lipoprotein (HDL) cholesterol and thus reduce the total cholesterol : HDL cholesterol index. Most of the PIs have some dyslipidaemic effect, especially ritonavir (alone or in combination with other PIs), fosamprenavir and the novel PI tipranavir. Only atazanavir, and to some extent saquinavir, seem to have little effect on lipid levels and glucose metabolism.Studies on blood pressure in HIV-positive patients have been contradictory. Apart from a recent report from the D:A:D study where lower blood pressure was found in patients receiving NNRTIs, the influence of the individual drugs on blood pressure is unknown. When hypertension is detected in a HIV-positive patient, creatinine clearance (CL(CR)) should be calculated and the urine checked for proteinuria. When CL(CR) is <30 mL/min, tenofovir disoproxil fumarate is not recommended. Many hypertensive HIV-positive patients have proteinuria and an ACE inhibitor or an angiotensin II receptor antagonist is a better choice than a thiazide diuretic or calcium channel antagonist in these patients. In addition, physicians treating patients with ART should be especially aware of the long list of possible interactions between PIs and anti-hypertensive- and lipid-lowering drugs.This review discusses important clinical aspects of treating middle-aged HIV-positive patients who have an increased risk of experiencing a cardiovascular event.